Unit: Alpha 198
Time: 1600 hrs
Dispatch Info: 42 year old male with DIB
ATF 42 y/o M supine on the floor. Pt is unresponsive to all stimuli. Pt is not breathing. Pt does have a pulse. BVM ventilation are initiated. You are getting decent compliance with the BVM. Per family, pt was eating some cookies, when he start to have trouble breathing. They stated that that pt than just went unresponsive. Sinus rhythm on monitor.
IV access have been established. Your partner prepares intubation equipment. When he goes to intubate, he inserts his laryngoscope blade into the pt's airway, when this is noted:
At this time, you have already ADM 0.5mg EPI 1:10,000 IV. You also ADM 50mg Benadryl IV. Next you ADM 125mg SOLU-MEDROL IV.
You immediately load this pt onto the stretcher, and initiate transport. Your hospital is 6 minutes away, and you transport priority 1.
During transport, pt continues to have a pulse. BVM ventilation's are still being performed, and they are working, decently.
1) What is the medical emergency?
- Anaphylactic Shock
2) Why was his vocal cords inflamed?
- Histamine release in the body, which caused larynx inflammation.
3) Why did your partner immediate pull the blade out?
- To prevent laryngeal spasm
4) Why should you NOT try to intubate this patient?
- Laryngeal spasm could result, which would completely occlude his airway
- If BVM ventilations are working fine, than keep using that. BLS before ALS.
5) If his airway was already occluded, or became occluded, how would you have to maintain an airway
- Surgical cric
6) Why EPI 1:10,000 and not 1:1000
- This pt is at high risk, to go into cardiac arrest, so he needs the faster absorbed EPI
7) Why use the following drugs: Epi, Benadryl, Solu-Medrol?
- Epi: Causes bronchodilation
- Benadryl: Prevents the release of histamine, which reduces edema
- Solu-Medrol: Reduces inflammation